Iowa, 2011

Damaging Wind in Iowa, September 3, 2011

September 3, 2011 · NWS DMX · 1 event in 1 county or zone

A cold front moved into Iowa during the afternoon. Though much of the convection was well to the east, a narrow band of thunderstorms formed along the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa during the afternoon. Though much of the convection was well to the east, a narrow band of thunderstorms formed along the cold front. The SPC mesoanalysis had very little CAPE, but this was right on the cold front in the transition from the humid airmass to a cool airmass. LCLs were below 750 m, and 0-3 km CAPE was around 75 J/kg. The storm produced some strong winds near Zearing causing some damage to one farmstead. The strong winds resulting in damage to a sheet metal building and nearby crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 3, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Sep 3, 5:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SAT SEP 3 2011

...UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ONGOING THUNDERSTORM ACTIVITY WILL CONTINUE SOUTH AND EAST OF AN
ADVANCING COLD FRONT IN NORTHWEST IOWA. MODELS ARE IN GOOD AGREEMENT
WITH TIMING OF FRONT CLEARING THE FORECAST AREA B/T 00-03Z SUNDAY.
INSTABILITY HAS BEEN TARNISHED BY THIS MORNINGS THUNDERSHOWER
ACTIVITY AND HAVE LOW CONFIDENCE WITH ANY SEVERE POTENTIAL THE REST
OF THIS AFTERNOON AND INTO THE EVENING HOURS.  MAY SEE SOME
RE-DEVELOPMENT WITH THE FROPA ACROSS THE CENTRAL AND SOUTHEAST
FORECAST AREA...BUT WITH LESS THAN 500 J/KG OF MLCAPE NOT EXPECTING
ANYTHING TOO SIGNIFICANT. DECREASED POPS PAST 03Z AND CONFINED THEM
TO ONLY THE FAR SOUTHEAST PORTION OF THE CWA.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
LITTLE WEATHER OF NOTE IN THIS PERIOD.  EFFECTS FROM CURRENT SYSTEM
SHOULD BE SOUTH AND EAST OF IA BY SUNDAY MORNING.  PATTERN OF
ROCKIES RIDGE/ERN CONUS TROUGH WILL BE IN PLACE THROUGH AT LEAST
MIDWEEK WITH EXPANSIVE PLAINS SURFACE HIGH PRESSURE KEEPING FAIR AND
COOL WEATHER IN PLACE.  TEMPERATURES SHOULD BE NEAR GUIDANCE BASED
ON RAW MODEL TEMPS.

EXTRATROPICAL REMNANTS OF TS LEE WILL BE THE ONLY CONCERN FOR LATE
NEXT WEEK.  RECENT GFS/GEFS/GEM AND 00Z ECMWF ENSEMBLES SUGGEST
THIS SYSTEM WILL REMAIN FAR ENOUGH EAST TO KEEP OUR FORECAST DRY.
HOWEVER OPERATIONAL ECMWF HAS STEADILY BEEN TRENDING FARTHER WEST
WITH TIME...WHICH IS ALSO NOW HINTED AT BY 12Z GFS TO A LESSER
EXTENT.  THIS WOULD SUGGEST AT LEAST SLIGHTS NEED TO BE INTRODUCED
FOR FRI AND/OR SAT CENTRAL AND EAST AS SYSTEM BACKS TOWARD MS
RIVER.  BECAUSE OF THIS UNCERTAINTY...AND THE FACT THAT ITS DAYS 6
AND 7...WILL KEEP THIS PERIOD DRY FOR NOW BUT CONTINUE TO WATCH.

&&

.AVIATION...04/00Z
SHOWERS AND THUNDERSTORMS DIMINISHING ACROSS THE AREA EARLY THIS
EVENING. A COLD FRONT WITH MUCH DRIER AIR OVER NORTHWEST IOWA...WILL
QUICKLY SWEEP SOUTHEAST THIS EVENING AND BRING WIDESPREAD VFR
CONDITIONS AND A SWITCH TO NORTHWEST WINDS. LOCAL MVFR CIGS WILL BE
POSSIBLE BEFORE THE DRY AIR ARRIVES. VFR CONDITIONS AND GUSTY NW
WINDS WILL PREVAIL ON SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
AVIATION...DONAVON
LONG TERM...SMALL
Hazardous weather outlook, Sep 3, 2:47 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SAT SEP 3 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
347 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING.  SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALL

In the hours before

Special weather statement, Sep 3, 12:58 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CDT SAT SEP 3 2011

IAZ097-031930-
DAVIS-
158 PM CDT SAT SEP 3 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHEAST DAVIS COUNTY...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL DAVIS COUNTY...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PULASKI BY 205 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Special weather statement, Sep 3, 1:38 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SAT SEP 3 2011

IAZ034-035-032030-
CALHOUN-WEBSTER-
238 PM CDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS CALHOUN AND WEBSTER
COUNTIES...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT
25 MPH.

WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RINARD BY 245 PM CDT...
  SOMERS AND KNIERIM BY 250 PM CDT...
  8 MILES NORTH OF GOWRIE AND 8 MILES SOUTH OF BARNUM BY 305 PM
  CDT...
  CALLENDER AND MOORLAND BY 310 PM CDT...
  OTHO AND FORT DODGE BY 325 PM CDT...
  LEHIGH BY 330 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA
Special weather statement, Sep 3, 1:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SAT SEP 3 2011

IAZ017-026-032030-
CERRO GORDO-FRANKLIN-
257 PM CDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CERRO GORDO AND
NORTHERN FRANKLIN COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL CERRO GORDO COUNTY...
MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROCKWELL BY 305 PM CDT...
  DOUGHERTY BY 315 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA
Special weather statement, Sep 3, 2:24 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SAT SEP 3 2011

IAZ025-035>037-032130-
HAMILTON-HARDIN-WEBSTER-WRIGHT-
324 PM CDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEBSTER COUNTY AND
NORTHERN HAMILTON COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WEBSTER COUNTY...MOVING EAST AT 30
MPH.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DUNCOMBE BY 330 PM CDT...
  WEBSTER CITY AIRPORT BY 340 PM CDT...
  WEBSTER CITY AND 9 MILES SOUTH OF WOOLSTOCK BY 345 PM CDT...
  KAMRAR BY 350 PM CDT...
  BLAIRSBURG BY 400 PM CDT...
  WILLIAMS BY 415 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA
Special weather statement, Sep 3, 3:24 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT SAT SEP 3 2011

IAZ026>028-037>039-032330-
BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HARDIN-
424 PM CDT SAT SEP 3 2011

...STRONG THUNDERSTORMS OVER NORTHEAST IOWA LATE THIS AFTERNOON...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF
WATERLOO TO 6 MILES WEST OF IOWA FALLS...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH AND MODERATE TO HEAVY RAINS ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  IOWA FALLS...         FREDERIKA...          ACKLEY...
  SHELL ROCK...         APLINGTON...          WAVERLY...
  TRIPOLI...            SUMNER...             PARKERSBURG...
  JANESVILLE...         STOUT...              NEW HARTFORD...
  READLYN...            DENVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SMALL
Special weather statement, Sep 3, 4:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SAT SEP 3 2011

IAZ092-032245-
TAYLOR-
513 PM CDT SAT SEP 3 2011

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN TAYLOR COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL TAYLOR COUNTY...MOVING
SOUTHEAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ATHELSTAN BY 540 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Story

When
September 3, 5:30 PM CST to 5:45 PM CST
Where
Story County, 2.04 mi NNW of Zearing
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.195, -93.320

High winds damaged farm buildings and crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331809.